BNF4-10-2(final)v1-1.doc - UKDILAS DATABASE TEMPLATE BNF Drug Use with Breast feeding Comments Further Information Suitable Alternative(s Evidence Links

BNF4-10-2(final)v1-1.doc - UKDILAS DATABASE TEMPLATE BNF...

This preview shows page 1 - 2 out of 3 pages.

UKDILAS DATABASE TEMPLATEBNF DrugUse with Breast feedingCommentsFurther InformationSuitableAlternative(s)Evidence Links4.10.2 Nicotine dependenceCigarette smoking leads to both oral and inhalational exposure of breastfed infants to cigarette constituents, including nicotine. although no adverse effects due to ingestion of nicotine or other cigarette components through breast milk have been reported. There is some evidence cigarette smoking reduces milk volume and duration of breastfeeding. Mothers should therefore be discouraged from smoking while breastfeeding or, at a minimum, reduce smoking quantity and not smoke in the same room as the infant. <br>Nicotine replacement therapy (NRT) in the mother is considered to present a lower and more acceptable risk to the infant than exposure from cigarettes through inhalation and breast milk. However, this will only apply if the mother is not smoking cigarettes in addition to using NRT.Bupropion <i>Amfebutanone)</i>CautionSmall amounts in breast milk2 case reports of seizures in breastfed infants possibly due to bupropionNicotineLactMedNicotineCautionLower levels of nicotine anticipated in milk from NRT products than from cigarette smokingLimited evidence of safety of nicotine in breast milk following use of NRT productsLower strength transdermal nicotine patches preferred-LactMedVareniclineCautionNo published evidence of safetyLong half-life increases risk of accumulation in breastfed infantsNicotineLactMedNoCautionYesAuthor notes: Bupropion <i>Amfebutanone)</i>LactMedLimited information indicates that maternal bupropion doses of up to 300 mg daily produce low levels in breastmilk and would not be expected to cause any adverse effects in breastfed infants. However, there is little reported use in breastfed newborn infants and one case report of a possible seizure in a partially breastfed 6-month-old. If bupropion is required by a nursing mother, it is not a reason to discontinue breastfeeding. However, another drug may be preferred, especially while nursing a
Background image
Image of page 2

  • Left Quote Icon

    Student Picture

  • Left Quote Icon

    Student Picture

  • Left Quote Icon

    Student Picture